Oklahoma, 2021

Flash Flooding in Oklahoma, August 17, 2021

August 17, 2021 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed across east central Oklahoma during the early morning hours of the 17th. A very moist air mass across the region and weak wind flow aloft resulted in slow-moving thunderstorms that produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across east central Oklahoma during the early morning hours of the 17th. A very moist air mass across the region and weak wind flow aloft resulted in slow-moving thunderstorms that produced very heavy rainfall. More than four inches of rain fell across western portions of Sequoyah County in just a few hours, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 17, 5:33 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 5:33 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
633 AM CDT Tue Aug 17 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Multiple thunderstorm clusters have develop across portions of
eastern Oklahoma this morning. Looking at some of the latest
HRRR guidance/radar trends, storms may stall before moving into
northwest Arkansas with only light rain in the short term. Still
appears KMLC/KFSM will likely see the highest chance for storms
into the afternoon hours, but all TAF sites will again have the
potential for brief IFR conditions as additional storms develop
with diurnal heating.

&&

.PREV DISCUSSION... /Issued 253 AM CDT Tue Aug 17 2021/

DISCUSSION...
Scattered showers and storms will possible across
eastern Oklahoma and western Arkansas today as an
upper level trough persists across the area. While the
bulk of the showers and storms will occur this afternoon,
isolated to scattered showers and storms are possible
this morning with isentropic lift producing activity
across southeast Oklahoma and the upper level trough
possibly kicking off some convection across northeast Oklahoma.
Some of the storms could become strong with gusty winds
and locally heavy rains possible. Temperatures today are
expected to remain below normal with increased cloud cover
across the region.

The chances of showers and thunderstorms remains for Wednesday
even as the upper level trough weakens. Another upper level
shortwave in the southwesterly flow aloft will pick up the
slack and provide the lift for the Wednesday activity. Once
again, the strongest storms will be capable of gusty winds
and locally heavy rains.

The weather pattern remains unsettled Thursday into Friday
as the southwesterly flow aloft persists across the region.
A cold front will make a run at the area on Saturday as a
mid-level shortwave moves out of the Rockies and across
the northern Plains. However, it is looking more likely
that the front will stall before making it into the area.
However, the frontal boundary will be close enough to possibly
produce scattered showers and storms across the northern
portions of the area Friday night into Saturday.

As we move into Sunday and into early next week, an upper
level ridge builds across the region and puts a damper on
the rain chances. This will also result in the return of
above normal temperatures to the area.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....12
Hazardous weather outlook, Aug 17, 3:37 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 AM CDT Tue Aug 17 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-180945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 AM CDT Tue Aug 17 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms are expected across eastern
Oklahoma and western Arkansas into tonight as an upper level
disturbance lingers over the area. Some of the storms could
become briefly strong to marginally severe with gusty winds
and heavy rains the main concern.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH FRIDAY...Thunderstorm Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The potential for showers and thunderstorms will continue into
Saturday as the weather pattern remains unsettled. Hot and
humid conditions are set to return late in the weekend and
into next week as an upper level ridge builds over the area.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 65 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sequoyah

When
August 17, 8:45 AM CST to 11:00 AM CST
Where
Sequoyah County, 3.73 mi W of Vian to 4.04 mi WNW of Vian
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.496, -95.036

Portions of several roads were reported flooded and closed, after locally heavy rain fell in the area.

Flash Flood, Sequoyah

When
August 17, 9:16 AM CST to 11:45 AM CST
Where
Sequoyah County, 3.93 mi NE of Vian to 3.76 mi NE of Vian
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.538, -94.919

Portions of the E 1020 Road, where it crosses Little Vian Creek, were flooded and impassable. Flood water washed away portions of the S 4550 Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973224, 979375.